Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 182, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 21, 2018, 12:50 AM CDT for Ellsworth County, Rice County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2018, 12:50 AM CDT (05:50 UTC)
- Expired
- Jul 21, 2018, 1:30 AM CDT
- In force
- 40 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ellsworth County, KS, Rice County, KS
The radar
The Wichita radar (KICT), 117 km from the middle of the area, began a volume at 05:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4052 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 1857 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 395 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 15.1
The text
As transmitted.
487
WUUS53 KICT 210550
SVRICT
KSC053-159-210645-
/O.NEW.KICT.SV.W.0182.180721T0550Z-180721T0645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1250 AM CDT SAT JUL 21 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northern Rice County in central Kansas...
Southern Ellsworth County in central Kansas...
* Until 145 AM CDT.
* At 1250 AM CDT, a severe thunderstorm was located near Lorraine, or
10 miles east of Claflin, moving southeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lyons, Little River, Holyrood, Bushton, Geneseo, Lorraine and
Frederick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3864 9838 3860 9793 3819 9793 3847 9847
TIME...MOT...LOC 0550Z 293DEG 40KT 3853 9834
HAIL...1.00IN
WIND...60MPH
$$
KETCHAM3 follow-up statements
807
WWUS53 KICT 210603
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
103 AM CDT SAT JUL 21 2018
KSC053-159-210645-
/O.CON.KICT.SV.W.0182.000000T0000Z-180721T0645Z/
Rice KS-Ellsworth KS-
103 AM CDT SAT JUL 21 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR NORTHEASTERN RICE AND SOUTHEASTERN ELLSWORTH COUNTIES...
At 103 AM CDT, a severe thunderstorm was located over Geneseo, or 9
miles north of Lyons, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lyons, Little River, Geneseo and Frederick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3857 9829 3860 9793 3819 9793 3847 9838
TIME...MOT...LOC 0603Z 291DEG 38KT 3849 9819
HAIL...1.00IN
WIND...60MPH
$$
KETCHAM296
WWUS53 KICT 210613
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
113 AM CDT SAT JUL 21 2018
KSC053-210622-
/O.CAN.KICT.SV.W.0182.000000T0000Z-180721T0645Z/
Ellsworth KS-
113 AM CDT SAT JUL 21 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELLSWORTH COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3852 9828 3852 9794 3819 9793 3847 9838
TIME...MOT...LOC 0612Z 292DEG 37KT 3846 9810
$$
KSC159-210645-
/O.CON.KICT.SV.W.0182.000000T0000Z-180721T0645Z/
Rice KS-
113 AM CDT SAT JUL 21 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR NORTHEASTERN RICE COUNTY...
At 112 AM CDT, a severe thunderstorm was located near Geneseo, or 9
miles northeast of Lyons, moving southeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lyons, Little River, Geneseo and Frederick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3852 9828 3852 9794 3819 9793 3847 9838
TIME...MOT...LOC 0612Z 292DEG 37KT 3846 9810
HAIL...1.00IN
WIND...60MPH
$$
KETCHAM857
WWUS53 KICT 210630
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
130 AM CDT SAT JUL 21 2018
KSC159-210640-
/O.CAN.KICT.SV.W.0182.000000T0000Z-180721T0645Z/
Rice KS-
130 AM CDT SAT JUL 21 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RICE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However small hail is still possible with this
thunderstorm.
LAT...LON 3852 9828 3852 9794 3819 9793 3847 9838
TIME...MOT...LOC 0629Z 293DEG 40KT 3838 9786
$$
KETCHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 11:22 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jul 20, 11:22 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1122 PM CDT Fri Jul 20 2018 .SHORT TERM...(This evening through Monday night) Issued at 329 PM CDT Fri Jul 20 2018 Currently have a shortwave tracking southeast across the western Great lakes with upper ridging centered over the southern Rockies. Messy surface pattern is in place across the area, with a stationary front stretching from near KMCI to just north of I-70 across KS. There also appears to be a thermal heat axis punching into sw KS that is acting like a dryline. Current thinking is that surface based storms will get going across southwest KS and also over sw Nebraska along their respective boundaries. With northwest flow still in place, this activity will try to drift southeast overnight. With building mid level capping, confidence is low on how far south storms will make it. For now, feel our western flank will have the better chances this evening. With mid level baroclinic zone still in place, also can't rule out some sct convection over our northeast flank. Upper low will continue to churn over the southern Great Lakes and northern Ohio Valley on Sat with weak cold front pushing further south. Temps will be a few degrees cooler on Sat along with slightly lower dewpoints. The better shower and storm chances will be pushed well east of the area. Still decent model agreement in shortwave tracking across southern Canada Sun into Sun night. This will push a cold front across the northern and central Plains and will provide chance for storms across northern KS Sun night with these conditions continuing into Mon morning. .LONG TERM...(Tuesday through Friday) Issued at 329 PM CDT Fri Jul 20 2018 Broad upper ridge will continue to expand across the desert southwest into the central Rockies with a cutoff circulation remaining over the southeast CONUS. GFS and ECMWF agree on another shortwave tracking across southern Canada Mon through Tue and will attempt to push another cold front down into the Plains. This will bring precip chances back, especially for northern portions of Kansas. Staying in nw flow will keep highs through these extended periods close to normal, which is in the lower 90s. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1122 PM CDT Fri Jul 20 2018 Scattered strong to severe storms will affect parts of central and southern Kansas overnight. Otherwise, VFR conditions expected to prevail thru the forecast valid period away from any storms with an easterly component surface flow continuing across the area through Saturday. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 73 93 71 93 / 30 0 10 0 Hutchinson 71 93 69 92 / 20 0 10 0 Newton 71 93 68 92 / 20 0 0 0 ElDorado 71 92 67 91 / 20 0 0 0 Winfield-KWLD 73 92 70 93 / 20 0 0 0 Russell 68 91 68 93 / 10 0 10 0 Great Bend 69 92 69 92 / 20 0 10 0 Salina 70 93 69 94 / 10 0 0 0 McPherson 70 91 68 92 / 20 0 0 0 Coffeyville 72 93 69 92 / 30 10 0 0 Chanute 70 92 67 90 / 30 10 0 0 Iola 70 92 67 90 / 20 10 0 0 Parsons-KPPF 71 92 68 91 / 30 10 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...RBL LONG TERM...RBL AVIATION...KED
Hazardous weather outlook, Jul 20, 10:59 PM CDT, 1 hour 51 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1059 PM CDT Fri Jul 20 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-220400- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1059 PM CDT Fri Jul 20 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Strong to severe storms will be possible through about 2 am across portions of central and southern Kansas, generally along and south of a Great Bend to McPherson to Cottonwood Falls line. The main risks will be hail to half dollar size, wind gusts to 65 mph and locally heavy rainfall. The Cow Creek near Hutchinson will continue a slow rise but remain below flood stage overnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The Cow Creek near Hutchinson will continue to climb, cresting Saturday afternoon. Cow Creek is expected to remain below flood stage. Strong storms will be possible late Sunday night into Monday morning for locations generally along and north of Interstate 70. Strong storms are also possible Wednesday into Wednesday night across mainly central Kansas. Strong storms will be possible periodically Thursday afternoon and evening over most of the region. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Jul 20, 11:41 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
1141 PM CDT FRI JUL 20 2018
KSZ047-050-210545-
Rice KS-Barton KS-
1141 PM CDT FRI JUL 20 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Rice County in central Kansas...
Barton County in central Kansas...
* Until 1245 AM CDT.
* At 1139 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Otis...moving southeast at 35
mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Great Bend, Lyons, Hoisington, Sterling, Ellinwood, Claflin, Chase,
Bushton, Pawnee Rock, Albert, Alden, Olmitz, Raymond, Great Bend
Airport, Cheyenne Bottoms and Silica.
LAT...LON 3856 9903 3862 9902 3853 9848 3852 9848
3852 9841 3848 9815 3818 9807 3817 9847
3826 9847 3826 9903
TIME...MOT...LOC 0441Z 301DEG 31KT 3851 9900
JAKUBSpecial weather statement, Jul 20, 11:59 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Wichita KS
1159 PM CDT FRI JUL 20 2018
KSZ068-069-083-210600-
Butler KS-Harvey KS-Sedgwick KS-
1159 PM CDT FRI JUL 20 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southwestern Butler County in south central Kansas...
Southern Harvey County in south central Kansas...
Sedgwick County in south central Kansas...
* Until 100 AM CDT.
* At 1158 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Mount Hope...moving southeast
at 35 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Wichita, Derby, Newton, Andover, Haysville, Park City, Valley
Center, Bel Aire, Mulvane, Goddard, Rose Hill, Maize, Clearwater,
Halstead, Sedgwick, Colwich, Garden Plain, Mount Hope, Downtown
Wichita and Kechi.
LAT...LON 3798 9770 3808 9727 3778 9712 3748 9714
3748 9766
TIME...MOT...LOC 0459Z 335DEG 30KT 3792 9761
JAKUBSpecial weather statement, Jul 21, 12:10 AM CDT, 40 minutes before
Special Weather Statement
National Weather Service Wichita KS
1210 AM CDT SAT JUL 21 2018
KSZ069-070-210615-
Butler KS-Greenwood KS-
1210 AM CDT SAT JUL 21 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Butler County in south central Kansas...
Southwestern Greenwood County in southeastern Kansas...
* Until 115 AM CDT.
* At 1209 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 6 miles east of Potwin, or 9 miles
north of El Dorado...moving southeast at 30 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
El Dorado, Andover, Augusta, Rose Hill, Towanda, Benton,
Whitewater, Leon, Potwin, Elbing, Latham, Rosalia, Cassoday, Santa
Fe Lake, El Dorado State Park, Augusta Municipal Airport, El Dorado
Airport, Beaumont and El Dorado Lake.
LAT...LON 3753 9714 3808 9715 3809 9646 3761 9651
3761 9652 3754 9652
TIME...MOT...LOC 0510Z 328DEG 27KT 3795 9689
JAKUBLocal storm report, Jul 21, 12:33 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1233 AM CDT SAT JUL 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM HAIL 4 E MOUNT HOPE 37.87N 97.59W
07/20/2018 E1.75 INCH SEDGWICK KS PUBLIC
&&
KEDSpecial weather statement, Jul 21, 12:36 AM CDT, 14 minutes before
Special Weather Statement
National Weather Service Wichita KS
1236 AM CDT SAT JUL 21 2018
KSZ069-093-094-098-210630-
Butler KS-Cowley KS-Chautauqua KS-Elk KS-
1236 AM CDT SAT JUL 21 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southern Butler County in south central Kansas...
Cowley County in south central Kansas...
Northwestern Chautauqua County in southeastern Kansas...
Western Elk County in southeastern Kansas...
* Until 130 AM CDT.
* At 1234 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 8 miles east of Douglass...moving
southeast at 50 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Arkansas City, Winfield, Douglass, Udall, Cedar Vale, Burden,
Dexter, Grenola, Atlanta, Latham, Rock, Cambridge, Maple City,
Beaumont, Winfield City Lake and Strother Field Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
The storms are not expected to become severe.
&&
LAT...LON 3700 9714 3750 9714 3767 9653 3761 9652
3761 9649 3719 9619 3701 9653
TIME...MOT...LOC 0536Z 334DEG 44KT 3756 9687
KETCHAMSpecial weather statement, Jul 21, 12:42 AM CDT, 8 minutes before
Special Weather Statement National Weather Service Wichita KS 1242 AM CDT SAT JUL 21 2018 KSZ051-052-210645- McPherson KS-Marion KS- 1242 AM CDT SAT JUL 21 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Eastern McPherson County in central Kansas... Southwestern Marion County in central Kansas... * Until 145 AM CDT. * At 1240 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Mcpherson...moving southeast at 45 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Mcpherson, Hillsboro, Moundridge, Galva, Canton, Goessel, Lehigh, Mcpherson Airport and Marion Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... The storms are not expected to become severe. && LAT...LON 3818 9775 3855 9766 3840 9705 3818 9720 TIME...MOT...LOC 0542Z 293DEG 40KT 3845 9762 KETCHAM
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 10:57 PM CDT | Special Weather Statement | ICT | McPherson | 48 min |
| Jul 20, 11:26 PM CDT | Special Weather Statement | ICT | Chase | 49 min |
| Jul 20, 11:30 PM CDT | Special Weather Statement | ICT | Allen, Woodson | 45 min |
| Jul 20, 11:33 PM CDT | Special Weather Statement | ICT | Marion | 42 min |
| Jul 20, 11:41 PM CDT | Special Weather Statement | ICT | Barton, Rice | 64 min |
| Jul 20, 11:59 PM CDT | Special Weather Statement | ICT | Sedgwick | 61 min |
| Jul 21, 12:10 AM CDT | Special Weather Statement | ICT | Butler | 65 min |
| Jul 21, 12:36 AM CDT | Special Weather Statement | ICT | Cowley | 54 min |
| Jul 21, 12:42 AM CDT | Special Weather Statement | ICT | McPherson, Marion | 63 min |
| Jul 21, 1:00 AM CDT | Special Weather Statement | ICT | Sedgwick | 60 min |
| Jul 21, 1:26 AM CDT | Special Weather Statement | ICT | Harvey | 64 min |
| Jul 21, 1:29 AM CDT | Special Weather Statement | ICT | McPherson | 61 min |
| Jul 21, 1:59 AM CDT | Special Weather Statement | ICT | Butler | 61 min |
| Jul 21, 2:05 AM CDT | Special Weather Statement | ICT | Neosho | 25 min |
| Jul 21, 3:36 AM CDT | Special Weather Statement | ICT | Greenwood | 54 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.